So am I a LUPIE or a POTSIE???

iVillage Member
Registered: 06-12-2014
So am I a LUPIE or a POTSIE???
1
Thu, 06-12-2014 - 5:07pm

Hello Everyone:)  My name is MJ.  I am 33 years old and married/mother to two beautiful children.  I could go on and on telling you my life story, but I will spare you and make it as short and sweet as possible.  I WAS FINE until a few weeks after I had my daughter in 2008.  Extreme SEVERE fatigue and swollen, painful joints in my hands.  Bloodwork showed no signs of active RA, but did test postive for ANA (titer 1:640, strong homogeneous pattern).  I was then told I had LUPUS and that I needed to be referred to a Rheumy.  DONE.  Rheumy did a blood sample in office comes back 15 minutes later and says it's not lupus, it's Fibro.  For years, I accepted this diagnosis.  I tried Lyrica, Ultram, Mobic, Cymbalta, Savella....none worked. (Add steroids into the mix to help aleviate, they did help some)  Other symptoms i have are: Poor memory, trouble processing thoughts or expressing them, painful joints, headaches, night sweats.

Fast Forward to April 2014.  I began feeling the overwhelming exhaustion once again.  I literally felt like i needed to sleep all day every day.   I almost collapsed from pure exhaustion at work (over nothing, I am an assistant teacher!).   My husband and mother rushed me to the doctor the next day.  He highly suspected it to be lupus even though the rhuemy said it was not.  Another round of blood work showed  No RA, Neg ANA and on;y low CBC and a VIT D Def (Which I seem to always have anyway).  My doctor was adamant that FIBRO does not cause such severe fatigue that you can not muster the energy to TALK.  It does not make you sleep for 48 hours without even eatingand only getting up to use the restroom.  He put me on steroids (40mg/10 days), VitD, and Provigil 200mg.  PROVIGIL......makes me feel as close to normal as I can imagine or hope for. I have energy...but if I do not take it...I am down for the count.  This flare started in April and has yet to leave me...I am so over it.  Went to the beach two weeks ago with my family, laid out for two hours, got burnt...got very sick and slept for 16 hours.

TODAY, however, i was back at the dr and he suggested I be tested for Postural Orthostatic Tachycardia Syndrome. I go back Monday to be fitted for a heart monitor to wear for a while and if it shows any abnormalities, he will do a tilt-table test.  If  I fail that...I have no idea what's next.

I firmly believe I have Lupus....not to say i don't have the other, i just lack alot of the symptoms and well I DON'T WANT IT...LOL.  Do any of you have or know someone with POTS or LUPUS that may have information that I can research or use to help guide myself through this.  SIX YEARS of hearing "something's wrong, but we don't know what" and playing medicene-merry-go-round is driving me insane.

THANK YOU for listening.  And many prayers to all of you who are hurting and suffering, you are NOT alone.

MJ

Community Leader
Registered: 08-31-2002
Wed, 06-18-2014 - 7:16pm

MJ, The story you present is very typical of autoimmune diseases.  They flare and then they quiet down sometimes for years.  80% of these diseases (and there are 80 of them) affect women and on average they take between 5 and 15 years to diagnose.  So the picture you present here is very typical.  Their management is loaded with frustration and you are expressing that.  So where do you go from here?  In some settings, the title of the specific disease makes less of a difference than the management tools.  By this I mean, some of these diseases are so similar it is hard to tell one from the other.  However, if I had my choice, I would NEVER wish lupus on anybody.  It comes in several forms and each form causes a different set of problems.  If you have found a medication that seems to keep your symptoms under control, and you can tolerate you are luckier than most individuals with these diseases.

One note of caution.  Many of these medications cause photo sensitivity.  So when you say that you went to the beach and developed a rash, you have to rule out a medication reaction or a flare of your disease process, as either could have occurred.  When you get your medications be sure to ask your pharmacist about sensitivity to sun exposure with them.

Hope this helps

Harriette